Terbinafine-induced acute generalized exanthematous pustulosis.G Ital Dermatol Venereol. 2008 Apr; 143(2):151-5.GI
Terbinafine is an allylamine antifungal agent, effective in the treatment of dermatomycoses. Many cutaneous adverse reactions have been reported (in about 3% of treated patients). Furthermore terbinafine has been associated with pustular eruptions, as well as the induction and exacerbation of pre-existing psoriasis and acute generalized exanthematous pustulosis (AGEP). AGEP is an uncommon aseptic pustular eruption, classified for many years as a pustular psoriasis, that usually follows recent administration of oral or parenteral drugs. The disease is most frequently triggered by antibiotics, most of all aminopenicillins and macrolides. Characteristic AGEP features include the sudden onset of fever above 38 C with widespread erythematous eruption, rapidly progressing to a fine, non-follicular, micropustular rash. Leucocytosis is generally present, sometimes associated with eosinophilia. The illness usually resolves spontaneously with the fever and the pustulation clearing within 15 days, sometimes followed by desquamation. Hystopathology shows non-follicular spongiotic pustules in the epidermis filled with neutrophils, a mixed perivascular infiltrate of neutrophils and occasional eosinophils with papillary dermal oedema. On this subject, Sideroff et al. recently elaborated a validation score based on morphology, histological criteria, and disease course. The pathogenetic mechanism which leads to the induction of AGEP by some medicines has still not been clarified, but T cells seem to play a crucial role. The authors report a case of a patient with terbinafine-induced AGEP and a review of the literature about this topic. The case illustrates once again the role of terbinafine in AGEP and reminds us that early diagnosis of AGEP is important to avoid unnecessary investigations and/or the administration of antibiotics.